brand logo

Am Fam Physician. 2012;86(11):1009

Author disclosure: No relevant financial affiliations to disclose.

Clinical Question

Does the use of combination contraceptives cause weight gain?

Evidence-Based Answer

Compared with placebo or no intervention, the use of combination contraceptives was not associated with weight gain. Most studies comparing different types of combination contraceptives showed no statistically significant effects on weight. (Strength of Recommendation: B, based on inconsistent or limited-quality patient-oriented evidence.)

Practice Pointers

Many women believe that the use of combination contraceptives (estrogen plus progesterone) is associated with weight gain.1 Concerns surrounding weight gain can deter women from initiating use of these medications, or can lead to early discontinuation among current users.2 Despite these commonly held beliefs and behavior patterns, a causal relationship between the use of combination contraceptives and weight change has not been established.

The authors of this Cochrane review identified 49 randomized controlled trials that spanned at least three treatment cycles and compared a combination contraceptive with placebo, no intervention, or another combination contraceptive that differed in drug, dosage, treatment regimen, or study length. Only four of the 49 trials had a control group (placebo or no intervention). None of the four trials found a statistically significant difference in weight change between the combination contraceptive and control groups.

The remaining 45 studies compared two or more types of combination contraceptives (patch, pill, and vaginal ring), for a total of 79 different comparisons. Only seven of the 79 comparisons reported a statistically significant change in weight when comparing one type of combination contraceptive with another. Because no control group was used in these studies, these data have limited applicability. Also, several of the differences are likely to have occurred because of chance alone, given the number of comparisons.

When discussing contraceptive methods with patients, physicians should emphasize the evidence that the use of combination contraceptives does not cause weight gain.

Continue Reading


More in AFP

More in Pubmed

Copyright © 2012 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See permissions for copyright questions and/or permission requests.